Holiday Sweepstakes: You Could Win* a KitchenAid 7-Qt. Pro Line Stand Mixer and More! Enter the Giveaway

Follow us:

+
General Discussion

Caution re: Mexican "Vanilla"

kaleokahu | Dec 2, 201002:41 PM

A poster recently posted this FDA link in a Cookware thread that anyone who cooks with Mexican vanilla or extract ought to know about: http://www.fda.gov/ForConsumers/Consu...

The thrust is that a lot of Mexican "vanilla" and extract contains tonka bean extract (which tastes and smells just like vanilla). Tonka beans are high in a compound known as coumadin, which is the same as the prescription drug Warfarin. Coumadin/warfarin is a high-potency blood thinner. Folks who are already on blood thinning meds who consume this "vanilla" are at risk of bleeds and ischemic stroke!

Want to stay up to date with this post? Sign Up Now ›

Recommended from Chowhound

Catch up on the latest activity across all community discussions.
View latest discussions